Alert archive / Missouri / Areal Flood Warnings in 2012

Areal Flood Warning 3, NWS St. Louis, MO

March 16, 2012Madison County, Missouri

NWS St. Louis, MO issued this areal flood warning at Mar 16, 2012, 3:58 PM CDT for Madison County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2012, 3:58 PM CDT (20:58 UTC)
Expired
Mar 16, 2012, 8:00 PM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Madison County, MO

The radar

The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.0 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WGUS43 KLSX 162058
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT FRI MAR 16 2012

MOC123-170100-
/O.NEW.KLSX.FA.W.0003.120316T2058Z-120317T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON MO-
358 PM CDT FRI MAR 16 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLOOD WARNING FOR...
  NORTHERN MADISON COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 800 PM CDT

* AT 351 PM CDT...RIVER GAGES ON THE LITTLE ST FRANCIS RIVER 
  NEAR FREDERICKTOWN ARE INDICATING RAPID RISES IN WATER LEVELS.
  THESE RAPID RISES ARE A RESULT OF HEAVY RAINS THAT FELL LATE
  THIS MORNING OVER SOUTHERN ST. FRANCOIS AND NORTHEAST MADISON
  COUNTIES.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE RAPID RISES TO 
  CONTINUE ALONG THE LITTLE ST FRANCIS RIVER INTO THE EARLY EVENING 
  HOURS.  SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  FREDERICKTOWN AND JUNCTION CITY.

* AT 330 PM...THE RIVER STAGE AT FREDERICKTOWN WAS 11.3 FEET. THE 
  RIVER IS EXPECTED TO CREST AROUND THE 14 FOOT FLOOD STAGE LATE
  THIS AFTERNOON AND EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU
ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS
LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO
PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3748 9045 3764 9045 3764 9015 3748 9014

$$

TRUETT
1 follow-up statement
151 
WGUS83 KLSX 170059
FLSLSX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT FRI MAR 16 2012

MOC123-170113-
/O.EXP.KLSX.FA.W.0003.000000T0000Z-120317T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON MO-
759 PM CDT FRI MAR 16 2012

...THE FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN MADISON COUNTY
WILL BE ALLOWED TO EXPIRE AT 800 PM CDT...

RIVER GAGES ON THE LITTLE ST FRANCIS RIVER NEAR FREDERICKTOWN ARE 
INDICATING A STEADYING OUT OF THE WATER LEVELS...AND THEY REMAIN 
BELOW FLOOD STAGE.  CURRENT INDICATIONS ARE THAT THIS RIVER WILL 
REMAIN BELOW FLOOD STAGE FOR THE NEAR FUTURE AND SO THIS WARNING 
WILL BE ALLOWED TO EXPIRE. 

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3748 9045 3764 9045 3764 9015 3748 9014

$$

TES

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Mar 16, 3:05 PM CDT, 53 minutes earlier.

Area forecast discussion, Mar 16, 3:05 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
305 PM CDT FRI MAR 16 2012

.SHORT TERM...
ISSUED AT 130 PM CDT FRI MAR 16 2012
(TONIGHT)

A NUMBER OF QUESTIONS REMAIN REGARDING FCST FOR TONIGHT. HAVE LOW
CONFIDENCE IN ANY SHORT TERM GUIDANCE AS MDLS HAVE NOT PICKED UP
ON MCV TO THE SE. BETA HIGH CONTINUES TO BACK WINDS OVER THE ERN
HALF TO TWO THIRDS OF THE CWA. WITH SWLY FLOW ACROSS WRN THRU CNTL
MO...EXPECT TSRA TO DEVELOP THIS AFTERNOON ACROSS PORTIONS OF CNTL
INTO SERN MO. THIS CONVECTION SHUD CONTINUE INTO THE EVENING
HRS...BUT SHUD DISSIPATE AFTER LOSS OF HEATING. THESE TRENDS
OBVIOUSLY MAY CHANGE AS EVENTS UNFOLD THRU THE AFTERNOON AND INTO
THE EVENING. MAIN QUESTION WILL BE COVERAGE AND EXACT
LOCATION...THO ONLY ISOD TO SCT TSRA IS CURRENTLY ANTICIPATED.

AS WITH LAST NIGHT/EARLY THIS MORNING...POTENTIAL EXISTS FOR SOME
OF THE TSRA TO BECOME SVR DUE TO HIGH CAPE. WITH LOW SHEAR...DO
NOT ANTICIPATE ANY ORGANIZED SVR...BUT WITH STEEP MID LEVEL LAPSE
RATES A THREAT OF LARGE HAIL WILL REMAIN.

AS FOR TEMPS...HAVE CONTINUED WARM TREND GOING WITH TEMPS AOA
WARMEST GUIDANCE FOR TONIGHT.

&&

.LONG TERM...
ISSUED AT 230 PM CDT FRI MAR 16 2012
(SATURDAY THROUGH FRIDAY)

NOT MANY CHANGES TO THE PREV FORECAST THRU DAY 4. MDLS CONTINUE TO
SHOW ANONYMOUSLY WARM TREND AND HAVE CONTINUED WITH A PERSISTENCE
FORECAST FOR MAX AND MIN TEMPS. THESE TEMPS MAY NOT VERIFY WELL IN
LOCATIONS THAT SEE CONVECTION. HOWEVER...CHANCES ARE THAT THE
GOING FORECAST WILL VERIFY WELL OVER THE AREA AS EVEN A SHORT
BREAK IN THE CLOUDS WILL ALLOW TEMPS TO RISE RAPIDLY DURING PEAK
HEATING.

MDLS CONTINUE TO INDICATE MCV DEVELOPING/MOVING INTO PORTIONS OF
THE CWA SAT...WITH FOCUS ON LATE MORNING INTO THE EVENING HRS.
MDLS DO HOWEVER CONTINUE TO DIFFER REGARDING LOCATION FOR FOCUS OF
TSRA. BASED ON 12Z/16 MDLS...FOCUS SHUD REMAIN ACROSS THE SRN HALF
OF THE CWA. HOWEVER...TOO MANY DETAILS WILL DETERMINE THE TRACK
AND HAVE THEREFORE LOW CONFIDENCE IN ANY ONE SOLN.

BEHIND THIS SYSTEM...SUN SHUD BE DRY AHEAD OF THE NEXT APPROACHING
TROF. MDLS DEPICT A S/W EJECTING OUT AHEAD OF THE MAIN TROF WHICH
SHUD SPREAD TSRA ACROSS AT LEAST WRN PORTIONS OF THE CWA SUN
NIGHT. MDLS ARE PRODUCING QPF WITH THIS S/W...BUT GIVEN LOW LEVEL
FORCING...WUD EXPECT AT LEAST ISOD DEVELOPMENT. HAVE SLIGHT CHANCE
POPS FOR NOW. PRECIP CHANCES INCREASE MON AS THE TROF APPROACHES
THE AREA. GIVEN THAT THIS TROF IS PROGD TO CONTINUE TO DEEPEN AND
BECOME CUT OFF...WUD ANTICIPATE THIS SYSTEM WUD ALSO SLOW IT/S EWD
PROGRESSION WITH GOING POPS TOO FAR E.

FOR THE EXTD...MDLS CONTINUE TO BE IN FAIRLY GOOD AGREEMENT AT THE
START OF THE PERIOD REGARDING MASS FIELDS. MDLS DEPICT H5
TROF...WHICH IS CURRENTLY STILL OVER THE NRN PAC...DEEPENING AS IT
CROSSES THE ROCKIES MON INTO TUES. MDLS BEGIN TO DIFFER REGARDING
TIMING BEYOND TUES WITH THE GFS/GEM/DGEX BEING THE STRONGER SOLN
AND DEVELOPING A CUT OFF UPPER LOW WHILE THE ECMWF KEEPS AN OPEN
TROF...AT LEAST THRU WED...WITH MUCH MORE PROGRESSIVE FLOW. HAVE
KEPT HIGHER POPS WHERE MDLS ARE IN AGREEMENT WITH LOW CHANCE OR
SLIGHTS WHERE MDLS DIFFER.

HAVE TEMPS SLOWLY BECOMING COOLER AS CLOUDS ARE EXPECTED TO SPREAD
OVER THE REGION LIMITING HEATING. HOWEVER...EXPECT TEMPS TO STILL
BE SOME 20 DEGREES ABOVE SEASONAL AVG THRU TUES. MUCH
COOLER...NEAR AVG...TEMPS EXPECTED FOR THE LATER HALF OF THE EXTD.
TRENDED TWD A BLEND OF GUIDANCE FOR MAX AND MIN TEMPS.

TILLY

&&

.AVIATION...
ISSUED AT 1240 PM CDT FRI MAR 16 2012

ELEVATED STORMS THAT HAVE BEEN PARKED ALONG THE MISSISSIPPI RIVER
NEAR STL AREA THROUGHOUT THE MORNING HAVE BEEN IN THE PROCESS OF
WEAKENING OVER THE LAST 45 MINUTES OR SO...AND BELIEVE THIS
DOWNWARD TREND SHOULD CONTINUE FOR THE NEXT HOUR OR SO.
MEANWHILE...IN THE PRISTINE AIR OVER WESTERN SECTIONS OF THE
CWA...CU HAS BEGUN TO BUBBLE WITH THE DIURNAL HEATING. MAIN
QUESTION FOR THIS AFTERNOON/EVENING IS IF AND/OR WHERE ADDITIONAL
STORM DEVELOPMENT WILL OCCUR. STILL SEEING SUBTLE CONVERGENCE
BETWEEN RAIN COOLED AMS CENTERED ALONG RIVER AND UNSEASONABLY WARM
TEMPS OVER MID MO...AND BELIEVE THIS MAY BE AN AREA OF FOCUS.
RIGHT NOW...THIS AXIS IS BETWEEN ALL TAF SITES SO ONCE ONGOING
PRECIP WINDS DOWN OVER STL AREA ADDITIONAL PRECIP THREAT FOR THE
AFTERNOON WILL BE HANDLED BY CB CLOUD GROUP...AND WILL ATTEMPT TO
REFINE FORECAST SPECIFICS ONCE STORM DEVELOPMENT DOES OCCUR.

IF STORMS DO HAVE A DIURNAL MAXIMUM...FROM MID EVENING ON THE
NIGHT SHOULD BE FAIRLY TRANQUIL. ONLY SIGNIFICANT WEATHER WILL BE
SOME MVFR VSBYS THAT FORM IN THE SUS AND CPS AREAS DURING THE
PREDAWN HOURS WHERE WINDS WILL TEND TO DECOUPLE.

SPECIFICS FOR KSTL...
PRECIP THAT HAS BEEN LOCKED NEAR MISSISSIPPI RIVER CONTINUES TO
DIMINISH...AND IF CURRENT TRENDS CONTINUE IT LOOKS LIKE THREAT
WITH ONGOING ACTIVITY WILL END BY 19Z. BIGGER QUESTION IS WHERE
THE TSRA THREAT WILL BE LATER THIS AFTERNOON...AND AS MENTIONED
ABOVE BEGINNING TO FOCUS ON AREA BETWEEN COU AND STL. FOR
NOW...PAST 19Z WILL HIGHLIGHT TS THREAT WITH CB CLOUD GROUP...AND
REFINE TRENDS IF/WHEN STORMS DO REDEVELOP. FOR THE MOST PART IT
WOULD APPEAR CIGS WILL BE AOA 5KFT THIS AFTERNOON...WITH CLOUDS
DIMINISHING OVERNIGHT WITH LOSS OF HEATING.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 16, 3:57 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT FRI MAR 16 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
357 PM CDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA THROUGH TONIGHT
...MAINLY ACROSS PORTIONS OF CENTRAL AND SOUTHEAST MISSOURI. A FEW
STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE PRIMARY
THREAT BEING HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES INTO SATURDAY AND SATURDAY
NIGHT. A FEW OF THESE STORMS MAY BE STRONG OR POSSIBLY SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

TILLY

In the hours before

Local storm report, Mar 16, 10:24 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1024 AM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HEAVY RAIN       2 NW TROY               38.75N  89.92W
03/16/2012  U0.00 INCH       MADISON            IL   LAW ENFORCEMENT

            A CLOGGED DRAIN ALONG I-55 AT MILE MARKER 20 HAS
            RESULTED IN A FLOODED MEDIAN AND PONDING OVER SOUTHBOUND
            LANES OF I-55.

&&

JP

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:20 PM CDTFlash Flood WarningLSXCrawford3 hr
Mar 15, 8:10 PM CDTSevere Thunderstorm WarningLSXMadison29 min
Mar 15, 8:36 PM CDTFlash Flood WarningLSXMadison6 hr
Mar 15, 8:56 PM CDTFlash Flood WarningLSXReynolds6 hr
Mar 15, 9:01 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington44 min
Mar 15, 9:07 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington38 min
Mar 15, 9:16 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Gasconade, Montgomery, Osage44 min
Mar 15, 9:39 PM CDTSevere Thunderstorm WarningLSXSaint Charles35 min
Mar 15, 9:44 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington35 min
Mar 15, 9:48 PM CDTSevere Thunderstorm WarningLSXWarren42 min
Mar 15, 9:51 PM CDTSevere Thunderstorm WarningLSXLincoln39 min
Mar 15, 9:58 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Crawford, Franklin, Gasconade, Osage47 min
Mar 15, 10:04 PM CDTFlash Flood WarningLSXCrawford, Washington6 hr
Mar 15, 10:23 PM CDTFlash Flood WarningLSXCole, Osage6 hr
Mar 15, 10:51 PM CDTFlash Flood WarningLSXGasconade6 hr
Mar 15, 11:33 PM CDTSevere Thunderstorm WarningLSXOsage42 min
Mar 16, 12:42 AM CDTSevere Thunderstorm WarningLSXBoone20 min
Mar 16, 12:43 AM CDTSevere Thunderstorm WarningLSXCallaway47 min
Mar 16, 1:00 AM CDTSevere Thunderstorm WarningLSXGasconade32 min
Mar 16, 4:03 AM CDTAreal Flood WarningLSXOsage6 hr
Mar 16, 4:08 AM CDTAreal Flood WarningLSXCrawford6 hr

Nearby

Areal Flood Warnings in Missouri, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.